West Virginia, 2001

Flash Flooding in West Virginia, July 8, 2001

July 8, 2001 · NWS RLX · 9 events in 9 counties and zones

This episode, on the 8th of July, saw fast moving thunderstorms form along a north/south warm frontal boundary. This boundary marked the division between the dry and less humid air to the east, from the incoming steamy moist air, to the west.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$200 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

This episode, on the 8th of July, saw fast moving thunderstorms form along a north/south warm frontal boundary. This boundary marked the division between the dry and less humid air to the east, from the incoming steamy moist air, to the west. Low level inflow from the west and northwest was not disturbed, causing new storm formation. The initial training of the thunderstorms occurred across Tyler, Doddridge, and Harrison Counties during the predawn hours, dumping 2 to 3.5 inches of rain. A few hours later, the second and larger area of enhanced rainfall occurred across extreme eastern Kanawha County, western Fayette County, western Raleigh County, eastern Wyoming County, and extreme eastern McDowell County. The average west to east width of this enhanced rain was on the order of 30 miles, with a compass heading from 340 to 160 degrees. In a 3 to 6 hour period, rains of 3 to 5.5 inches were common within that band. Maximum rain rates of 1.5 to 2.5 inches per hour occurred. Upslope, into these higher elevations, likely aided these rain amounts. Despite the initially dry top soil and low stream levels, the steep terrain and narrow valleys were quickly saturated. Between 0715 and 0830E, Hawks Nest State Park measured 2.3 inches of rain. With individual thunderstorm cells racing southeast at 40 to 50 mph, brief lulls occurred before new thunderstorm cells transversed this corridor. Lulls in the rain intensity were on the order of 5 to 15 minutes. The National Weather Service rain gauge in Mullens was washed away by the Slab Fork, but a Corps of Engineers automated gauge recorded a total of 5.37 inches. Other storm totals included 5.2 inches at Oceana and 5.0 inches at Hawks Nest State Park. A volunteer spotter at Page also reported 5.0 inches. Oak Hill and Pineville both measured 4.8 inches, while downtown Beckley had 4.6 inches. Elkhorn measured 4.5 inches of rain. A spotter on Arista Mountain on the Wyoming/Mercer County line had 4.3 inches of rain. London Lock and Dam had 4.0 inches of rain. A Corps of Engineers gauge one mile east of Crab Orchard also measured 4 inches. Dry Creek of Raleigh County saw 3.9 inches of rain. As many as 14,000 homes lost power, with the most in Fayette and Wyoming Counties. Railroad beds were washed-out or undermined. Vulnerable spots were where railroad tracks crossed small streams running down from adjacent slopes. The Amtrak Cardinal train between Chicago and Washington D.C. was stopped in Charleston, as the main line through the New River gorge was damaged in Fayette County. A spokesman for the United States Postal Service said flood damages occurred at the officeslocated at Anawalt, Clear Fork, Dorothy, Glen Jean, Glen Ferris, Itmann, Kimball, Kincaid, Lynco, Maybeury, Minden, Mullens, Switchback, Wyco, and Wyoming. The most extensive damage was done to the offices in Kimball, Mullens, and Minden. The Mullens and Kimball offices were relocated to new quarters. The Minden office was washed off its foundation, but was stopped from floating further away, by its flag pole. Most of these offices were leased by the Postal Service, so the damages were the responsibility of the lessors. However, approximately $200,000 was spent with postal funds in labor and materials for the recovery. The state reported 61 water systems were damaged. The state board of education estimated about 3 million dollars in damage to schools, most in Wyoming County. More than 500 people gathered in 23 emergency shelters. Many flooded residents stayed with relatives. To assist in the clean-up., the air and army national guard personnel peaked at around 2400 members during the 4th week of July. Personnel from South Carolina, Virginia, Tennessee, and Kentucky, joined the West Virginia troops. The major general of the WV National Guard described the scene in southern West Virginia by saying, "It's just massive destruction". By month's end, 35,000 tons of debris had been hauled away by contractors. Much of the debris had collected on, or against, private and state bridges. The American Red Cross served over 275,000 meals to flood victims and recovery personnel.FEMA added more counties to the original disaster declaration 1378 that was initiated in May. The agency set up a large disaster field office in Charleston. Temporary and large term housing trailers were being established by the month's end, amounting to 29 million dollars in disaster housing. To summarize, for many affected residents, this flood was not a matter of property loss, but of survival. Many along the small streams had to escape "walls of water" within minutes. A father of a family in Dorothy thought, "we'll never get out of this alive". Water roared out of the hollows and onto the wider valleys, carrying trees, rocks, mud, and pieces of homes. As the steep topsoil turned into a liquid, considerable damage was done to dwellings, due to the runoff and debris slides. Accounts from citizens included running up the sides of mountains, driving to higher ground and waiting in vehicles, escaping from roof tops, while others were trapped in their homes. Governor Wise assessed the damage from the air during the afternoon of the 8th. His helicopter was then pressed into the rescue efforts. The main reason there was only 1 fatality, in these counties, was the fact that the flood occurred on a Sunday. Most residents were still at home, rather than at work or school. As a result, the urge to travel was limited. Also, the daylight hours made their escapes safer. Then, almost as quickly as it came, the water was gone. Newspaper headlines favored the words, "destruction" and "devastation" to describe this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 2:46 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 8, 2:46 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
347 AM EDT SAT JUL 7 2001

STORMS HAVE FORMED IN WARM AIR ADVECTION PATTERN AHEAD OF WARM
FRONTAL BOUNDARY THIS MORNING.  STORMS ARE ALSO BEING SUPPORTED BY
H500 SHORT WAVE DROPPING SE FROM OHIO.  RUC RUNS SHOW WEAKENING VORT
LOBE SWINGING THROUGH BY 12Z...THIS SHOULD TAKE MOST OF THE
SHOWERS/STORMS WITH IT.  WILL HAVE A BREAK DURING LATE MORNING/EARLY
AFTERNOON FOR MOST PART BEFORE MORE STORMS LIKELY POP UP THIS
AFTERNOON IN TROPICAL AIRMASS.  WILL MAINTAIN CHC POPS AREAWIDE
TODAY WITHOUT MUCH TIMING AS BOUNDARIES FROM MORNING RAINS COULD
INITIATE FURTHER STORMS AT ANY TIME.

AVN LOOKS MOST REASONABLE IN HANDLING OF NEXT WAVE VERY LATE
TONIGHT/MONDAY...ALTHOUGH IT LOOKS OVERDONE STRENGTHWISE.  AVN TRACK
WOULD PUT PRECIP FOCUS IN OUR NE KY/FAR SW WV/SW VA COUNTIES...AND
THAT IS WHERE HIGHEST POPS WILL RESIDE. LOW CHANCE FOR CRW/BKW ON
PERIPHERY...AND WILL ROLL THE DICE ON A SILENT 20 FOR THE NORTHEAST
COUNTIES.

TAKING A FWC/FAN BLEND ON TEMPS THE FIRST TWO PERIODS...AND TOWARDS
THE SLIGHTLY COOLER AVN ON MONDAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / CL

In the hours before

Special weather statement, Jul 8, 1:31 AM EST, 1 hour 59 minutes before
OHZ075-076-085>087-WVZ006>011-013>020-026>032-035>040-047-080800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 AM EDT SUN JUL 8 2001

SHOWERS AND THUNDERSTORMS ARE MOVING RAPIDLY SOUTHEAST...
THROUGH SOUTHEASTERN OHIO AND WEST VIRGINIA.

DOWNPOURS ARE POSSIBLE IN THESE EARLY MORNING SHOWERS AND
THUNDERSTORMS.  LOCALIZED RAIN AMOUNTS OF AN INCH IN 30 TO 45
MINUTES COULD OCCUR.  THIS WOULD LEAD TO PONDING OF WATER
IN POOR DRAINAGE AREAS...RUNOFF ACROSS SECONDARY ROADS...
AND QUICK RISES ON THE AFFECTED SMALL STREAMS AND CREEKS.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 8, 3:30 AM EST, 0 minutes before
WVZ007-008-013>016-026>028-030-031-035>039-047-080930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT SUN JUL 8 2001

SHOWERS AND THUNDERSTORMS ARE MOVING RAPIDLY SOUTHEAST...THROUGH
WEST VIRGINIA.

BRIEF DOWNPOURS ARE POSSIBLE IN THESE EARLY MORNING SHOWERS AND
THUNDERSTORMS.  LOCALIZED RAIN AMOUNTS OF AN INCH IN 30 MINUTES
COULD OCCUR.  THIS WOULD LEAD TO PONDING OF WATER IN POOR DRAINAGE
AREAS...RUNMOFF ACROSS SECONDARY ROADS...AND QUICK RISES ON THE
AFFECTED SMALL STREAMS AND CREEKS.

SOME OF THE STORMS HAVE CONSIDERABLE CLOUD TO GROUND LIGHTNING.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Tyler

When
July 8, 3:30 AM EST to 6:00 AM EST
Where
Tyler County, Countywide
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

County officials reported roads covered by small stream flooding, but no damage to dwellings. Widespread rainfall estimates of 2 to 3 inches, across Tyler County, were depicted by the National Weather Service radar. The cooperative observer at Middlebourne measured 2.4 inches of rain between 0200 and 0500E.

Flash Flood, Doddridge

When
July 8, 4:00 AM EST to 6:15 AM EST
Where
Doddridge County, Countywide
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Rains of 2 to 3.5 inches fell in 3 hours or less time from the Tyler County border on southeast, through West Union to the Harrison County border near Big Isaac. The cooperative observer at West Union measured 3.4 inches of rain. A mudslide from the adjacent hillside damaged the firehouse and its contents in West Union. The rear wall of the building collapsed. Seven families received financial assistance through FEMA.

Flash Flood, Harrison

When
July 8, 4:15 AM EST to 6:15 AM EST
Where
Harrison County, Salem
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Roads were flooded and damaged in the extreme southwestern portion of the county.

Flash Flood, Fayette

When
July 8, 8:00 AM EST to 4:00 PM EST
Where
Fayette County, West Portion
Property damage
$47 million
Reported by
NEWSPAPER
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

The area from around Mount Olive on south to include Cannelton, Smithers, Gauley Bridge, Kanawha Falls, Beckwith, Beards Fork, Page, Wriston, Kincaid, Ansted, Fayetteville, Oak Hill, Pax, and Mindon were hit the hardest in the county. Severe flash flooding occurred along such streams as Smithers Creek, Scrabble Creek, Loop Creek, Laurel Creek, Armstrong Creek, Paint Creek, and Arbuckle Creek. Dwellings along steep slopes, but well away from streams, also sustained damaged from debris slides. These slides contained rock, mud, and trees, as the topsoil turned to a liquid. One example was in communities of Falls View and Gauley Bridge. Homeowners there tried to divert runoff away from their homes. Longtime county residents used such words as "unprecedented" and "historic" to describe the flooding. Preliminary damage assessments had 4 single family homes and 33 mobile homes destroyed, while 80 sustained major damage. The state condemned around 90 structures. It took over 2 months to repair and reopen a portion of Route 16 along Laurel Creek. Along the same stream at Beckwith, around 45 animals at the county animal shelter drowned. About 30 other animals managed to survive.

Flash Flood, Raleigh

When
July 8, 8:40 AM EST to 3:30 PM EST
Where
Raleigh County, West Portion
Property damage
$40 million
Reported by
EMERGENCY MANAGER
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Areas along and west of the turnpike, which is Interstate 77, were hit the hardest. Rain amounts were less across eastern portions of the county. For example, the rain total in Beckley was 4.6 inches, but 2.6 inches at the Raleigh County Airport. Streams draining into the Clear Fork of the Big Coal River, plus into the Guyandotte River, saw severe flash flooding. This included such small communities as Leevale, Dorothy, Ameagle, Helen, and Rhodell. Preliminary damage assessment counted over 400 single family homes and mobile homes were destroyed. The lower reaches of Clear Fork at Leevale rose over 15 feet in the vertical, from a base stage near 13 feet to a record crest at 28.47 feet around 1400E. The previous maximum level was 20.8 feet on June 2, 1997. Local residents along the Clear Fork lost power around 0745E with flooding starting by 0900E. Residents described walls of water descending the steep hollows that run off Kayford Mountain into the Clear Fork. Flooding was not as severe along the March Fork of the Big Coal River, apparently sheltered slightly by Coal River Mountain.

Flash Flood, Kanawha

When
July 8, 9:00 AM EST to 2:00 PM EST
Where
Kanawha County, Pond Gap
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Streams in the extreme eastern portion of the county flooded. Some of these streams included Hughes Creek, Bullpush Fork, Paint Creek, and Cabin Creek. This region was on the western fringe of the heavy rain. Damage was minor, when compared to points east and southeast.

Flash Flood, Boone

When
July 8, 9:00 AM EST to 4:30 PM EST
Where
Boone County, Whitesville
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Small headwater creeks, such as Seng Creek, started flooding around 0900E. Larger creeks along the Raleigh County line flooded by 1000E. Lastly, the Big Coal River flooded from the Whitesville vicinity on down to Sylvester. The crest on the Big Coal River then flattened-out toward Orgas. The most severe flooding was along the steep slopes adjacent to Seng Creek. Five homes were condemned. Approximately, 30 homes had major damage.

Flash Flood, Wyoming

When
July 8, 9:00 AM EST to 9:30 PM EST
Where
Wyoming County, East Portion
Deaths
1 direct, 0 indirect
Property damage
$60 million
Reported by
NWS STORM SURVEY
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

The first flooding on small headwater streams and runs in Wyoming County occurred around 0900E. This would include such streams as Rockcastle Creek, Cabin Creek, the headwaters of Laurel Creek at Glen Rogers, and Slab Fork near Maben. Flooding in and around Mullens began 1000-1100E, then crested near 1500E. Water was 5 to 9 feet deep in most of the downtown business section. "Totally wiped out" is how the county emergency director described the Mullens business district. Caskets from the local funeral home were seen floating in the streets, by residents trapped in their homes. One death occurred along the Milam Fork in McGraws. Water rose vertically about 12 to 14 feet on this stream. Behind the Milam post office, this headwater stream is normally no more than 5 yards across. A 58 year old woman was in a small wood frame house, when it started to float away. Neighbors had tried to get her to leave previously, but she refused. Her house logged against some trees near a small bridge. The house was then hit by either a mobile home or a double wide house. The floor came out, and she disappeared. Her body was found only about 30 yards downstream, in a neighbors fence. That neighbor said, "I can still see her in that house, by the window, holding her cat". The crest in McGraws was about 4 feet higher than the recent May flood.Destruction to homes, bridges, and roads was widespread along the Laurel Fork, including such communities as Ravencliff, Sabine, Glen Fork, Jesse, and Matheny. A vertical rise of 20 to 25 feet occurred around Matheny. At the junction of the Clear Fork and the Laurel Fork, the low sections of Oceana were flooded. On the main stem of the Guyandotte River, damage occurred along the entire stretch from Mullens through Pineville and Brenton. The crest at Pineville was around 21 feet between 1700 and 1800E. Flood stage is 13 feet. This crest at Pineville was some 39 inches higher than the crest on April 5, 1977. The old steel Pocahontas Fuel Company train trestle at Itman had withstood many a high water. However, the crest on the 8th, sheared the bridge from its northern abutment and pushed it into the south bank. At Baileysville, the vertical rise was 27 feet from a stage around 3.3 feet at dawn, to 30.6 feet around 1900E, or just before dark. In a 5 hour period during the afternoon, the river rose 22.5 feet. The Corps of Engineers R. D. Bailey Dam held back the water. The lake elevation rose 3 feet per hour for 14 hours during Sunday night of July 8 into the 9th. The total rise to the lake elevation was 46 feet. Some 30 to 40 acres of trash also accumulated at the dam. In the flood's aftrermath, no recreational activities were allowed at the lake for over 2 months. Around 200 single family homes and mobile homes were destroyed in Wyoming County. Approximately, 550 homes and mobile homes had major damage. The state condemned at least 365 structures.

Flash Flood, McDowell

When
July 8, 9:30 AM EST to 9:30 PM EST
Where
McDowell County, East Portion
Property damage
$50 million
Reported by
NWS STORM SURVEY
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Streams that drain into the headwaters of the Tug Fork had severe flash flooding. This includes such streams as Elkhorn Creek and its North Fork. Some of the small communities hit hard were Landgraff, Jenkinjones, Anawalt, Kimball, Keystone, Eckman, Northfork, Maybeury, and Elkhorn. The remains of homes and other structures collected against the bridges, restricting the flow. The mayor of Northfork said, "Northfork hollow is wiped out. I've never seen anything like this in my lifetime". In Landgraff, water levels reached the tops of parked cars. In Keystone, the water crest left debris on the elevated tracks of the Norfolk Southern Railroad. The larger community of Welch measured only 1.2 inches of rain on the 8th. However, the Tug Fork crested Sunday evening at a record level of 19.77 feet in Welch. The cooperative observer said this level was several feet higher than the crest during the flood of April, 1977. Bankfull is 10 feet at Welch. Around 230 single family homes and mobile homes were destroyed in McDowell County. Approximately, 700 dwellings had major damage. The state condemned around 280 structures.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Wyoming2001-07-0858FemalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261664, 5261665, 5261721, 5261722, 5261724, 5261723, 5261791, 5261792, 5261793.